Introduction: Amiodarone is a class III antiarrhythmic agent widely used in the treatment of atrial and ventricular arrhythmias.
Amiodarone is known to cause thyroid dysfunction in three ways; amiodarone induced hypothyroidism, amiodarone induced thyrotoxicosis (AIT) type I and type II.
We present a case of a patient with AIT type II who subsequently developed hypothyroidism.
Case presentation: A 43-year-old man was admitted in December 2009 with increasing sense of hotness. At the time of his presentation TFTs were measured revealing a FT4 of 121 pmol/l, FT3 of 21 pmol/l respectively with TSH completely suppressed.
He had a history of pulmonary and cardiac sarcoidosis, as a result of which he had had episodes of wide complex tachycardia in 2007 for which he was commenced on Amiodarone with normal baseline and follow up thyroid function (TFTs). Examination revealed no tremors but he had a small, palpable diffuse goitre with no retrosternal extension and no thyroid eye disease.
Antithyroid antibodies were normal, as was a thyroid ultrasound scan.
Subsequently he underwent a thyroid uptake scan which showed no significant accumulation of radioactive iodine within the thyroid.
A diagnosis of Amiodarone induced thyrotoxicosis, type II was made. Amiodarone was replaced by bisoprolol and he was commenced on 40 mg prednisolone tapered gradually over 3 months. He became clinically and biochemically euthyroid until June 2010 when his TFTs revealed overt hypothyroidism: FT4 7.9 pmol/l, TSH 31.2 mU/l requiring thyroxine replacement therapy.
Discussion: While hypothyroidism and thyrotoxicosis in patients taking Amiodarone are seen relatively frequently it is uncommon for a patient to develop hypothyroidism after having previously been treated for AIT.
This case emphasises the importance of following up patients with AIT even when they have become euthyroid and are off treatment.